Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 23, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 23, 2004, 9:50 PM EST for Hendricks County, Indiana. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2004, 9:50 PM EST (02:50 UTC)
- Expired
- May 23, 2004, 10:30 PM EST
- In force
- 40 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Hendricks County, IN
The radar
The Indianapolis radar (KIND), 26 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 10:10 PM EST | TSTM WND DMG | Brownsburg, IN | SEVERAL LARGE LIMBS DOWNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 5:30 PM EST | Tornado Watch | SPC | 6 hr |
| May 23, 9:50 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2833 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 13.8
The text
As transmitted, in the capitals the NWS used until 2016.
148 WUUS53 KIND 240250 SVRIND INC063-240330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 950 PM EST SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HENDRICKS COUNTY IN CENTRAL INDIANA * UNTIL 1030 PM EST * AT 949 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR COATESVILLE...OR ABOUT 24 MILES SOUTHEAST OF CRAWFORDSVILLE...AND MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DANVILLE AROUND 955 PM EST PITTSBORO AROUND 1000 PM EST BROWNSBURG AROUND 1005 PM EST LAT...LON 3988 8668 3964 8668 3966 8639 3993 8636 $$ OMITT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:30 PM EST, 7 hours 20 minutes earlier.
Area forecast discussion, May 23, 2:30 PM EST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 230 PM EST SUN MAY 23 2004 .DISCUSSION...STATNRY FNT IN SRN LWR MI. CDFNT IN CNRTL MO. MUTLTIPLE WATCH BOXES OUT INVOF FRONTAL BOUNDARIES. FORECAST FOCUS IS ON POPS IN SHORT TERM. MODELS HAVE SOME DISAGREEMENT WITH SMALL FEATURES SO WILL USE A BLEND OVERALL. CDFNT IN CENTRAL MO AT 19Z IS FORECAST TO PASS THROUGH THE CWA AFTER MIDNIGHT TONIGHT. PRIOR TO THAT A TROF/SHWV WILL BE JUST WEST OF THE STATE AROUND 00Z. AHEAD OF THIS WAVE LIS ARE -5 TO -6 WITH GOOD SPEED SHEAR AND SBCAPES ARE IN THE 1500-2000 J/KG RANGE SO ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED THIS EVENING. BY THE TIME THE FRONT APPROACHES NEAR MIDNIGHT ACTIVITY SHOULD DIMINISH. ACTIVE PATTERN OVER THE NEXT 7 DAYS. NO REAL BIG CHANGES TO THE EXTENDED. WENT SLIGHTLY WARMER THAN MOS TOMORROW AS I CAN SEE NO REASON WHY WE WONT REACH 80S AGAIN. && .IND WATCHES/WARNINGS/ADVISORIES... TOR WATCH #259 TIL 21Z NRN 1/3 OF CWA TOR WATCH #260 TIL 21Z SRN 2/3 OF CWA && SALLY
Hazardous weather outlook, May 23, 5:21 AM EST, 16 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 521 AM EST SUN MAY 23 2004 INZ021-028>031-035>049-051-052-241020- BOONE-CARROLL-CLAY-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HANCOCK- HENDRICKS-HENRY-HOWARD-MADISON-MARION-MONTGOMERY-PARKE-PUTNAM- RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 521 AM EST SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER CENTRAL INDIANA TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING AND PUSH THROUGH CENTRAL INDIANA. THE STRONGEST STORMS ARE EXPECTED TO DEVELOP NORTH OF A TERRE HAUTE TO NEW CASTLE LINE AND MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE ON MONDAY NIGHT...TUESDAY...WEDNESDAY NIGHT AND YET AGAIN ON THURSDAY NIGHT THROUGH SATURDAY. IT IS POSSIBLE THAT SOME OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING. SPOTTERS ARE ASKED TO REPORT HAIL...DAMAGING WINDS AND FLOODING. INZ053>057-060>065-067>072-241020- BARTHOLOMEW-BROWN-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-JOHNSON- KNOX-LAWRENCE-MARTIN-MONROE-MORGAN-OWEN-RUSH-SHELBY-SULLIVAN- 521 AM EST SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER CENTRAL INDIANA TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING AND PUSH THROUGH CENTRAL INDIANA. THE MAIN THREAT FROM ANY STORMS THAT DO DEVELOP WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS ARE POSSIBLE ON MONDAY...MONDAY NIGHT...TUESDAY...WEDNESDAY NIGHT AND YET AGAIN ON THURSDAY NIGHT THROUGH SATURDAY. IT IS POSSIBLE THAT SOME OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. PUMA
In the hours before
Local storm report, May 23, 4:13 PM EST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
413 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0208 PM HAIL YEOMAN 40.67N 86.72W
05/23/2004 0.88 INCH CARROLL IN LAW ENFORCEMENT
0150 PM TSTM WND DMG 6 N LAFAYETTE 40.50N 86.87W
05/23/2004 TIPPECANOE IN EMERGENCY MNGR
TREES DOWN NEAR CAIRO
0137 PM HAIL 3 W ROCKVILLE 39.77N 87.29W
05/23/2004 1.00 INCH PARKE IN LAW ENFORCEMENT
HAIL OCCURRED IN COLOMA
0135 PM HAIL 1 E MONTEZUMA 39.79N 87.35W
05/23/2004 0.75 INCH PARKE IN AMATEUR RADIO
0125 PM HAIL 3 W CLINTON 39.66N 87.46W
05/23/2004 0.75 INCH VERMILLION IN LAW ENFORCEMENT
DIME SIZE HAIL IN CENTENARY
0124 PM HAIL 1 W CLINTON 39.66N 87.42W
05/23/2004 1.75 INCH VERMILLION IN AMATEUR RADIO
&&
SALLYSpecial weather statement, May 23, 5:30 PM EST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 530 PM EST SUN MAY 23 2004 INZ036>049-051>057-060>065-067>072-240400- TIPTON-MADISON-DELAWARE-RANDOLPH-HAMILTON-MONTGOMERY-BOONE- VERMILLION-HENRY-PARKE-HANCOCK-MARION-HENDRICKS-PUTNAM-RUSH-SHELBY- JOHNSON-MORGAN-VIGO-CLAY-OWEN-DECATUR-BARTHOLOMEW-BROWN-MONROE- SULLIVAN-JENNINGS-GREENE-JACKSON-LAWRENCE-KNOX-MARTIN-DAVIESS- 530 PM EST SUN MAY 23 2004 ...TORNADO WATCH #267 REMAINS IN EFFECT... TORNADO WATCH IN EFFECT UNTIL 1100 PM EST.
Local storm report, May 23, 9:11 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
911 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 8 NW TERRE HAUTE 39.55N 87.49W
05/23/2004 0.75 INCH VIGO IN AMATEUR RADIO
&&
SALLYLocal storm report, May 23, 9:18 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
918 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 8 NW TERRE HAUTE 39.55N 87.49W
05/23/2004 0.75 INCH VIGO IN AMATEUR RADIO
&&
JEOLocal storm report, May 23, 9:23 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
923 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0919 PM HAIL TERRE HAUTE 39.47N 87.38W
05/23/2004 0.75 INCH VIGO IN LAW ENFORCEMENT
NORTHERN PART OF TOWN
&&
JEOLocal storm report, May 23, 9:39 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
939 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL BRAZIL 39.52N 87.12W
05/23/2004 1.00 INCH CLAY IN AMATEUR RADIO
0930 PM HAIL SEELYVILLE 39.49N 87.27W
05/23/2004 0.75 INCH VIGO IN AMATEUR RADIO
&&
ZIMMERMANThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:05 PM EST | Severe Thunderstorm Warning | IND | Henry, Rush, Shelby | 40 min |
| May 23, 8:38 PM EST | Severe Thunderstorm Warning | IND | Parke, Vermillion, Vigo | 37 min |
| May 23, 9:13 PM EST | Severe Thunderstorm Warning | IND | Clay, Vigo | 47 min |
| May 23, 9:35 PM EST | Severe Thunderstorm Warning | IND | Putnam | 40 min |
| May 23, 10:07 PM EST | Severe Thunderstorm Warning | IND | Morgan | 38 min |
| May 23, 10:13 PM EST | Severe Thunderstorm Warning | IND | Marion | 47 min |
| May 23, 10:32 PM EST | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Henry, Madison, Rush | 43 min |
| May 23, 10:40 PM EST | Severe Thunderstorm Warning | IND | Shelby | 35 min |
| May 23, 10:53 PM EST | Severe Thunderstorm Warning | IND | Delaware, Randolph | 37 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.